Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 81, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Apr 11, 2020, 10:55 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Apr 13, 2020, 11:47 PM CDT. It was in force for 14 days.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 10:55 AM CDT (15:55 UTC)
- In effect from
- Apr 13, 2020, 11:47 PM CDT
- Expired
- Apr 27, 2020, 11:52 AM CDT
- In force
- 14 days
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Warrior River below Selden Dam (WLDA1).
- Action stage
- 90 ft
- Minor stage
- 90 ft
- Moderate stage
- 102 ft
- Major stage
- 105 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 11, 6:52 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 11, 6:52 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 652 AM CDT Sat Apr 11 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0347 AM CDT Sat Apr 11 2020/ Today and Tonight. Starting off chilly this morning, but will warm up into the upper 60s to mid 70s by the afternoon. We will have an increase in cloud cover by the afternoon as the next system draws closer, but should stay rain free. Expect continued increasing clouds tonight as the storm system across the Central Plains becomes more organized and deepens. Winds will become more southerly overnight with speeds up to 10 mph. Mild temperatures are forecast with lows ranging from upper 40s in the northeast to the upper 50s southwest. Lows may be earlier than normal as dewpoints start to increase. Showers and elevated thunderstorms are expected to develop after Midnight in association with an impulse aloft arriving from the southwest. Bulk shear and most unstable CAPE values suggest some of the storms could be strong. With the elevated nature of the storms and the swath of cooler surface temperatures, some hail could result. 16 .LONG TERM... /Updated at 0347 AM CDT Sat Apr 11 2020/ Sunday. Impacts: Severe weather is likely to occur across the Deep South on Sunday. Tornadoes, large hail, and damaging winds are the primary threats. Some tornadoes may be strong/long-lived. Timing: Multiple waves of storms could occur between 1pm and 2am. A highly dynamic system is expected to move through the Plains on Sunday. The warm front is still along the Gulf Coast Sunday morning and will lift northward as we get into the afternoon hours. Along and behind the warm front, a very moist/unstable air mass builds in. Instability increases to 1500-2000+ J/kg with dewpoints in the upper 60s to near 70s. I expect showers and thunderstorms to develop along the warm front as it lifts northward. This could turn into the initial wave of severe weather, though most of this is expected to be elevated making the main threat damaging winds and hail. However, we could see some of these storms become surface-based and present a tornado threat given the high shear in place. This is why our threat timing could be as early as 1pm. Through the afternoon into early evening hours, the environment becomes even more unstable as the warm/moist flow from the Gulf continues. Mid-level flow from the southwest could help set up a capping inversion around 850mb since the source region for this air is coming out of Southern TX. This would prevent widespread showers/thunderstorm activity for the afternoon; however, a pre- frontal shortwave is expected to eject from the base of the deepening trough and lift through our area. This occurs around the same time as both the upper and lower level jets begin nosing into Central AL. This could allow for enough lift to break through the capping inversion - if this happens, we could see scattered, more discrete thunderstorms. These thunderstorms, if they are able to develop, could become strong supercells fairly quickly in the rich/highly sheared environment. CAPE values could still be in the 1500-2000J/kg range with 0-1km and 0-3km SRH approaching or exceeding 500. This could be the most dangerous time with this system in terms of both tornado and hail threats. It also happens to be the most uncertain because it all depends on the shortwave impulse and jets providing enough forcing, plus any daytime heating, to help break through the capping inversion. Late into the evening and into the overnight hours, a line of storms moves across the MS River and into the northern portions of Mississippi. This line will be most closely associated with a developing dryline as the main cold front still hangs back by a few hours. These storms are forecast to move through Central AL and could turn into a QLCS as instability and shear are expected to remain abundant across the area. Therefore, we could see another threat of tornadoes, damaging winds, and hail through at least 2 am, which is why the ending time to our threats is so much later. I think it's likely that the exact timing of threats could change in the 24 hours or so as we lead up to the storm system and our convective- allowing models start to resolve the upstream characteristics of this system a little better. Monday through Friday: After this system moves to our east on Monday, we will likely see cooler and mostly dry weather. There could be a secondary impulse that lifts northward out of the Gulf into Southern GA Tuesday night into Wednesday that brings more rain across the area, but models are split on how far into our area the precip lifts. For now, I'll keep lower chance PoPs in the forecast with no thunderstorms mentioned. Drier weather should build back in through the end of the week as zonal flow persists aloft. 25/Owen && .AVIATION... 12Z TAF Discussion. VFR conditions for the cycle, but weather conditions will be changing. The first wave of several waves of weather will begin to impact the northern and western TAF sites after 6Z Sunday. Showers will begin to move into the area and ceiling will begin to drop. Could see a tempo lowering to MVFR with the rain so include with a prob group for now. Also will need to watch LLWS for the north as the LLJ begins to increase with the initial wave. Again most of the worst conditions will be at the tail end of this cycle so much more on this as the time gets closer. 16 && .FIRE WEATHER... Relative humidity values will fall below 30 percent for a few hours this afternoon under mostly clear skies. KBDI values are near or just below 300 in most area, and 20ft winds will remain below red flag warning criteria. 20ft winds will become easterly Saturday morning and then southeast in the afternoon. Showers and storms return Saturday night through Sunday night, with mainly cooler and drier conditions next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 49 74 59 72 / 0 60 100 100 0 Anniston 73 52 75 61 75 / 0 50 100 100 0 Birmingham 74 54 75 61 74 / 0 70 100 100 0 Tuscaloosa 74 54 77 60 73 / 0 80 100 100 0 Calera 73 54 76 61 75 / 0 60 100 100 0 Auburn 72 53 77 64 79 / 0 40 70 100 0 Montgomery 77 54 82 65 81 / 0 40 80 100 0 Troy 76 55 82 66 83 / 0 20 50 100 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Frost Advisory until 8 AM CDT this morning for the following counties: Blount...Calhoun...Cherokee...Cleburne...Etowah...St. Clair...Winston. &&
Hazardous weather outlook, Apr 11, 3:56 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 356 AM CDT Sat Apr 11 2020 ALZ011>015-017>050-121200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 356 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are likely across all of Central Alabama between 1 PM Sunday and 2 AM Monday. Threats include tornadoes, some of which could be strong, damaging straight line winds up to 70 MPH, and hail up to golf ball size. Localized flooding could also occur. Winds will also be breezy outside of thunderstorms with gusts between 30 and 40 MPH. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed on Sunday. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 10:53 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 6 days |
| Apr 11, 2:04 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 42 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.